Alert archive / Florida / Gale Watches in 2020

Gale Watch 2, NWS Key West, FL

November 17, 2020

NWS Key West, FL issued this gale watch at Nov 17, 2020, 4:22 PM EST. It took effect at Nov 18, 2020, 5:00 AM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Nov 17, 2020, 4:22 PM EST (21:22 UTC)
In effect from
Nov 18, 2020, 5:00 AM EST
Expired
Nov 18, 2020, 4:29 AM EST
In force
Issued by
NWS Key West, FL

The text

As transmitted.

619 
WHUS72 KKEY 172122
MWWKEY

URGENT - MARINE WEATHER MESSAGE
National Weather Service Key West FL
422 PM EST Tue Nov 17 2020

GMZ031>035-042>044-052>055-072>075-180530-
/O.CON.KKEY.SC.Y.0057.000000T0000Z-201118T1000Z/
/O.NEW.KKEY.GL.A.0002.201118T1000Z-201119T0900Z/
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
422 PM EST Tue Nov 17 2020

...SMALL CRAFT ADVISORY IN EFFECT...
...GALE WATCH IN EFFECT...

* WHAT...Northeast winds 20 to 30 kt with gusts up to 35 kt and
  seas 7 to 12 feet expected this afternoon through the overnight.
  Winds will increase from the northeast at 25 to 35 kt with 
  gusts up to 40 kt and seas 10 to 15 feet possible on Wednesday.

* WHERE...Straits of Florida, Hawk Channel, and Florida Bay and 
  the Gulf waters including the Dry Tortugas.

* WHEN...In Effect.

* IMPACTS...A Gale Watch means that sustained winds or frequent 
  gusts of 34 to 47 knots are possible within the next 12 to 48 
  hours. Operating a vessel in gale conditions requires 
  experience and properly equipped vessels.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 20 to 33 knots,
or seas of 7 feet or greater, are expected to produce hazardous 
conditions for small craft. These hazardous conditions may result 
in poor vessel handling and steering response, broaching, 
overturned dinghies and kayaks, slips and falls on slippery decks,
rub damage along docks and seawalls, swamped bows at reef tract 
mooring balls, and dragging anchors.

A Gale Watch is issued when the risk of gale force winds of 34 to
47 knots has significantly increased, but the specific timing
and/or location is still uncertain. It is intended to provide
additional lead time for mariners who may wish to consider
altering their plans.

&&

$$
2 follow-up statements
128 
WHUS72 KKEY 180332
MWWKEY

URGENT - MARINE WEATHER MESSAGE
National Weather Service Key West FL
1032 PM EST Tue Nov 17 2020

GMZ031>035-042>044-052>055-072>075-181145-
/O.CON.KKEY.SC.Y.0057.000000T0000Z-201118T1000Z/
/O.CON.KKEY.GL.A.0002.201118T1000Z-201119T0900Z/
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
1032 PM EST Tue Nov 17 2020

...SMALL CRAFT ADVISORY IN EFFECT...
...GALE WATCH IN EFFECT...

* WHAT...Northeast winds 20 to 30 kt with gusts up to 35 kt and
  seas 7 to 12 feet will increase from the northeast at 25 to 35
  kt with gusts up to 40 kt with seas of 10 to 15 feet possible 
  on Wednesday.

* WHERE...Straits of Florida, Hawk Channel, and Florida Bay and 
  the Gulf waters including the Dry Tortugas.

* WHEN...In Effect.

* IMPACTS...A Gale Watch means that sustained winds or frequent
  gusts of 34 to 47 knots are possible within the next 12 to 48
  hours. Operating a vessel in gale conditions requires experience
  and properly equipped vessels.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 20 to 33 knots,
or seas of 7 feet or greater, are expected to produce hazardous
conditions for small craft. These hazardous conditions may result
in poor vessel handling and steering response, broaching,
overturned dinghies and kayaks, slips and falls on slippery
decks, rub damage along docks and seawalls, swamped bows at reef
tract mooring balls, and dragging anchors.

A Gale Watch is issued when the risk of gale force winds of 34 to
47 knots has significantly increased, but the specific timing
and/or location is still uncertain. It is intended to provide
additional lead time for mariners who may wish to consider
altering their plans.

&&

$$
902 
WHUS72 KKEY 180929
MWWKEY

URGENT - MARINE WEATHER MESSAGE
National Weather Service Key West FL
429 AM EST Wed Nov 18 2020

GMZ031-181730-
/O.EXT.KKEY.SC.Y.0057.000000T0000Z-201119T2200Z/
/O.CAN.KKEY.GL.A.0002.201118T1000Z-201119T0900Z/
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
429 AM EST Wed Nov 18 2020

...SMALL CRAFT ADVISORY IN EFFECT...

* WHAT...Northeast winds 20 to 30 kt with gusts up to 35 kt and 
  seas 7 to 12 feet will increase from the northeast at 25 to 35 
  kt with gusts up to 40 kt with seas of 10 to 15 feet possible 
  on Wednesday.

* WHERE...Florida Bay.

* WHEN...In Effect.

* IMPACTS...A Small Craft Advisory means that wind speeds of 20 
  to 33 knots, or seas of 7 feet or greater, are expected to 
  produce hazardous conditions for small craft. These hazardous 
  conditions may result in poor vessel handling and steering 
  response, broaching, overturned dinghies and kayaks, slips and 
  falls on slippery decks, rub damage along docks and seawalls, 
  swamped bows at reef tract mooring balls, and dragging anchors.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced boaters, especially those with smaller vessels,
should avoid operating in these conditions.

&&

$$

GMZ032>035-042>044-052>055-072>075-181730-
/O.UPG.KKEY.SC.Y.0057.000000T0000Z-201118T1000Z/
/O.UPG.KKEY.GL.A.0002.201118T1000Z-201119T0900Z/
/O.NEW.KKEY.GL.W.0006.201118T0929Z-201119T2200Z/
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
429 AM EST Wed Nov 18 2020

...GALE WARNING IN EFFECT...

* WHAT...Northeast winds 25 to 30 kt with gusts up to 40 kt and 
  seas 10 to 15 feet expected.

* WHERE...Straits of Florida, Hawk Channel, and Gulf waters 
  including the Dry Tortugas.

* WHEN...In Effect.

* IMPACTS...A Gale Warning means that sustained winds or 
  frequent gusts of 34 to 47 knots are imminent or occurring. 
  Operating a vessel in gale conditions requires experience and 
  properly equipped vessels.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

It is highly recommended that mariners without the proper
experience remain in port, alter course, and/or secure the vessel
for gale conditions.

&&

$$

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this gale watch went out at Nov 17, 3:32 PM EST, 50 minutes earlier.

Area forecast discussion, Nov 17, 3:32 PM EST, 50 minutes before
Area Forecast Discussion
National Weather Service Key West FL
332 PM EST Tue Nov 17 2020

.DISCUSSION...
It has been mostly quite weather wise today across the Florida
Keys. Some showers that were over the Florida Straits have all but
diminished. In their place, a narrow band of showers have
developed over the Mainland and are drifting southwest across the
Florida Bay and brushing against portions of the Middle and Upper
Keys. Otherwise, a cold front pushing south across the Florida
Peninsula is on the cusp on passing across the Florida Keys.
Behind this front winds are quickly increasing. Temperatures have
held steady near 80 degrees with dew points in the lower 70s.
Meanwhile our winds have been northeast 15 to 20 mph with
occasional gusts near 25 mph.

.SHORT TERM (Tonight through Thursday night)...
Cold front will push through the region over the next few hours
and winds will quickly pick up in its wake. Moisture will pool
along the front as it passes through the area and additional
chances for showers will persist through the overnight. Much drier
in the mid levels will work in behind the front. This coupled with
subsidence will keep our rain chances near normal and even below
normal through midweek. A strong continental high is driving the
current front through the area and will continue to play a part in
our sensible weather pattern as it settles across the
Appalachians through the end of the week. As the high settle
across the Appalachians, the gradient will remain enhanced and as
such, conditions will remain windy through the end of the week.
Daytime highs will hold near 80 degrees and overnight lows will
dip down into the lower 70s.

.LONG TERM (Friday through next Tuesday)...
High pressure over the Appalachians and Mid-Atlantic States will
remained anchored through Saturday. A transient high originating
from Canada will at first reinforce the existing high and then
help to push it out of the region in advance of a surface low
emerging from the Central Plains. As such, expect windy conditions
initially, diminishing to breezy conditions, before winds further
subside into next week. Moisture will remain bottled up in the
boundary layer, however deep layer subsidence will continue to
suppress rain chances.

&&

.MARINE...
Small Craft Advisories remain in effect for all waters. Breezes
have freshened across the eastern waters in response to the
approaching cold front with all waters now seeing fresh to
occasionally strong breezes. Breezes will continue to freshen this
evening through the overnight behind the cold front. Winds will
peak on Wednesday and Wednesday with near gales expected. As such,
a Gale Watch is now in effect for all waters. Winds will be very
slow to slacken through the end of the week as a strong high
pressure will remain anchored over the Appalachians. A noticeable
decrease in winds will occur late Saturday and continue through at
least Sunday night.

&&

.AVIATION...
The main event through the TAF period is a cold front that will move
through the area later this evening. This will bring high winds as
well as potential MVFR/IFR ceilings with it. Surface winds will be
northeast at 11 to 16 knots with gusts to near 20 knots this
afternoon, but will gradually increase to 15 to 20 knots with gusts
near 25 knots after the passage of the frontal boundary.

&&

.CLIMATE...
In 1970, the daily record cold high temperature of 66F was last
recorded in Key West. Temperature records at Key West date back
to 1872.

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...None.
GM...Gale Watch for GMZ031>035-042>044-052>055-072>075.

 Small Craft Advisory for GMZ031>035- 042>044-052>055-072>075.

&&

Public/Marine/Fire...LIW
Aviation/Nowcasts....NB
Data Acquisition.....DR

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, Nov 17, 6:35 AM EST, 9 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Key West FL
635 AM EST Tue Nov 17 2020

FLZ076>078-GMZ031>035-042>044-052>055-072>075-181145-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
635 AM EST Tue Nov 17 2020

This Hazardous Weather Outlook is for the Florida Keys and
adjacent coastal waters.

.DAY ONE...TODAY AND TONIGHT

Due to increasing and strong northeast winds, a Small Craft
Advisory is in effect for all Keys coastal waters through tonight.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Small Craft Advisory and or a Gale Warning will be necessary
Wednesday into Thursday for our entire marine district.
Thereafter, a Small Craft Advisory will likely be needed for the
end of this week, this weekend and possibly early next week.

In addition, a Wind Advisory will likely be needed for the Island
Chain on Wednesday and Thursday. Also, a Coastal Flood Statement
may be needed for portions of the Island Chain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

APA

The office that day

Everything else NWS Key West, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 17, 4:18 AM ESTSmall Craft AdvisoryKEY5 days

Nearby

Gale Watches in Florida, 2020Every gale watch in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.